Discontinuing Statins May Increase CVD Risk

Angie Szumlinski
|
August 16, 2019
Image

For years we have discussed discontinuing the use of statins due in part to the side effects our residents experience that can be debilitating. It may be time to take another look at what we are doing with these medications and why.

Recent study indicates discontinuing statins may increase the risk of cardiovascular events in the elderly. Click To Tweet

The article published in Managed Health Care Connect references a nationwide, population-based cohort study in France (published online July 30, 2019), European Heart Journal that indicates discontinuing statins may increase the risk of cardiovascular events in the elderly.

So what do we do for those residents in our centers who have statins prescribed by their physicians and are experiencing negative side effects (i.e., myalgia, muscle aches, tenderness, drowsiness, headaches, etc.)? As with any medication, prescribed or over the counter, we should be taking a close look at the “why” we are using them and what outcomes we are experiencing. This process should involve the attending physician and the pharmacy provider to perform an in-depth risk/benefit analysis. For example, your resident is unable to get out of bed due to muscle tenderness and is experiencing overall decline. Maybe statins would be contraindicated for this resident; however, without the risk/benefit analysis we can’t be sure. So before you request orders for statins for your residents be sure it is the right thing for the individual resident.


Related Posts

Image
Angie Szumlinski
|
May 30, 2024

Alzheimer’s Disease and Agitation

Image
Angie Szumlinski
|
May 21, 2024

Deep Breath!